Labeling of pressors/high risk med IV bags

  1. 2
    Recently we had a mix up of a nitroprusside drip bag being labeled with the UPC and label that is appropriate for neosynephrine. The patient's pressure started dropping and thankfully the RN thought to peel back the label on the bag and saw that it was actually having the opposite effect.

    Our hospital's stance on labeling meds is that they want all the same font, color etc because otherwise people will start to rely on the color system and then if things changes more mistakes will happen. This makes sense to me but it's frustrating that people regulating this system have no idea what it's like to have that gut wrenching feeling when a patient is in danger and under your care - whether or not you caused it.

    We only have one high risk med that is labeled huge and has a neon sticker and I wonder what it took to get that one pushed through. What does your unit do with labeling high risk meds like pressors, insulin, nitro etc? Not that this would have helped in this situation but I was curious.
    herring_RN and lindarn like this.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 9 Comments so far...

  4. 2
    Quote from roma4204
    Recently we had a mix up of a nitroprusside drip bag being labeled with the UPC and label that is appropriate for neosynephrine. The patient's pressure started dropping and thankfully the RN thought to peel back the label on the bag and saw that it was actually having the opposite effect.

    Our hospital's stance on labeling meds is that they want all the same font, color etc because otherwise people will start to rely on the color system and then if things changes more mistakes will happen. This makes sense to me but it's frustrating that people regulating this system have no idea what it's like to have that gut wrenching feeling when a patient is in danger and under your care - whether or not you caused it.

    We only have one high risk med that is labeled huge and has a neon sticker and I wonder what it took to get that one pushed through. What does your unit do with labeling high risk meds like pressors, insulin, nitro etc? Not that this would have helped in this situation but I was curious.
    I'm confused, why would whoever prepared it put one label on top of another since it was already labeled? Plus, why wouldn't anyone labelling anything nipride not be putting a light filtering cover over the bag that is required with nipride? Lucky it was caught quickly because the infusion rates are totally different and if the opposite switch had happened on a critically hypertensive pt for example, they could've ended up stroking out before it was figured out!
    I work in an ER that thankfully has its own pharmacist who makes our drips himself so almost all look identical except what the label says. And when we have any critical iv meds to hang we have to label the tubing with labels that have the meds name in big print. Also the labels printed out by our pharmacist are all the same except the text so you HAVE to double check it.
    herring_RN and lindarn like this.
  5. 2
    What most nurses do not realize is that the majority of IV infusions and medications and chemotherapy are mixed by pharmacy techs and then checked by an often busy overworked pharmacist. In many states they are very loose regulations governing the pharmacy techs level of education. There have been many cases where a tech mixed some medication,a pharmacist checked it and a nurse trusted the label and administered the medication with a bad outcome. I just read a case about a child dying from medication inadvertently mixed in a hypertonic NS (10 x greater than needed). I cannot even imagine how I would feel as the nurse if I had administered it. So it absolutely makes sense to question a lack of response to an IV medication or an unexpected adverse effect so that was a good catch on your part.
    We still use brightly colored labels with very large black print. In addition,we label the tubing above the pump as well as below the pump..so that is 3 places it is labeled. In addition to use we have smart pumps so the drug is listed on the pump from the drug library.
    herring_RN and lindarn like this.
  6. 1
    I'm quite aware of the problems you described, I just didn't understand why there would be two labels overlapping on the same iv bag like the OP described.
    lindarn likes this.
  7. 0
    Yeah me too..but I bet the bag was issued to somone else but maybe not used so they misread it and so slapped a new label over it. That is a guess of course but I have seen that happen.
  8. 0
    The only med that is blatantly obvious (but errors still happen! ) is Heparin, which the bags are labeled in BIG BLACK LETTERS. We have labels for all of our bags but everything else just gets a standard label so you really need to stop and read what is on the bag. If a patient has multiple lines, I like to add a tail of tape to each line and label it that way, too.
  9. 0
    The med name was on the bag itself for one of the meds, and the label was covering it
  10. 4
    Had a 'heparin' drip come up with a patient label slapped over the name on the bag when I worked ICU. It was pitocin. Good thing I always read the actual bag before I hang the med, or the man would have gone into labor.
  11. 0
    We have little labels that come up with the bag from pharmacy. Red for heparin and purple for insulin. If they need anything more than that then they are shipped off to icu. Each bag comes with 3 labels. One for the bag one for the tubing above the pump and one for the tubing below. We also have to have a witness for bag changes of these Meds that is charted in our emar. We can't continue to give Meds until we have that co signer.
  12. 3
    My pet peeve is people that tape or stick a label over what the bag says when the bag itself "is" the label. Even plain IV fluids. I don't want to see the little label you printed off the pyxis, I want to see what the manufacturer stamped on the bag.

    With drips this is especially important. If I find out I'm giving D5 1/2NS instead of D5 1/4NS, big whoop. But the OP's case? If it's pre-made and doesn't have to be mixed, take advantage of that and stick the label on the OTHER SIDE. Why does that seem like rocket science to some folks instead of just plain common sense?


Top